Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Nashville, TN

April 20, 2003Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 20, 2003, 10:29 PM CDT for Warren County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 10:29 PM CDT (03:29 UTC)
Expired
Apr 20, 2003, 11:15 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Warren County, TN

The radar

The Nashville radar (KOHX), 87 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 210329
SVRBNA
TNC177-210415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1028 PM CDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN TENNESSEE

* UNTIL 1115 PM CDT

* AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CENTERTOWN...OR 8 MILES WEST OF
  MCMINNVILLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCMINNVILLE AROUND 1035 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL, WHICH MAY 
CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY BUILDING 
AND AVOID WINDOWS.

&&

LAT...LON 3578 8599 3561 8593 3560 8560 3584 8573

$$
05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 10:03 PM CDT, 26 minutes earlier.

Area forecast discussion, Apr 20, 10:03 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1003 PM CDT SUN APR 20 2003

SCATTERED THUNDERSTORMS CONTINUE ACROSS THE AREA WITH THE ACTIVITY
EXTENDING WESTWARD THROUGH WEST TN. FRONTAL BOUNDARY APPEARS TO BE
MAKING ITS WAY ACROSS THE MS RIVER AT THIS TIME. MSAS DATA STILL
REVEALS DEWPOINT MAXIMA ACROSS WESTERN PORTIONS OF THE CWA WHERE
TSTMS HAVE PREVIOUSLY OCCURRED. CAPE VALUES HAVE DROPPED BELOW 1000
J/KG GIVEN THE GRADUAL LOSS OF DAYTIME HEATING AND ALSO THE DEGREE
OF RAIN COOLED AIR.

STRONG STORMS HOWEVER ARE STILL NOTED ACROSS WEST TN SO WILL
CONTINUE THE WATCH UNTIL SPC DECIDES TO CANCEL IT. WILL REFRAIN FROM
UPDATING AT THIS TIME BUT WILL UPDATE LATER IF AND WHEN WATCH IS
CANCELLED OR AT MIDNIGHT WHEN IT EXPIRES.

.BNA...SEVERE TSTM WATCH CONTINUES UNTIL MIDNIGHT ACROSS THE WESTERN
TWO THIRDS OF THE MID STATE.

21
Hazardous weather outlook, Apr 20, 5:30 AM CDT, 16 hours 59 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT TRAILING FROM A CENTER OF LOW PRESSURE OVER THE GREAT
LAKES WILL BRING SCATTERED THUNDERSTORMS TO THE MID STATE THIS
AFTERNOON AND EVENING. THE PEAK TIME FOR ACTIVE WEATHER WILL BE FROM
LATE AFTERNOON THROUGH EVENING. THE POTENTIAL FOR SOME OF THE
THUNDERSTORMS TO REACH SEVERE THRESHOLDS IS POSSIBLE. THE STORM
PREDICTION CENTER CONTINUES TO PLACE NEARLY ALL OF MIDDLE TENNESSEE
UNDER A SLIGHT RISK OF SEVERE STORMS THROUGH SUNDAY NIGHT. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT LIKELY, ISOLATED OCCURRENCES OF
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE POSSIBLE WITH A FEW
OF THE STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGERS MAY BE NEEDED
THIS AFTERNOON AND EVENING.

ROSE

In the hours before

Local storm report, Apr 20, 6:22 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0622 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    5 S WAYNESBORO            TN   0.75 IN HAIL
04/20/03   WAYNE

05
Local storm report, Apr 20, 6:57 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
657 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    LAWRENCEBURG              TN   .88 INCH HAIL
04/20/03   LAWRENCE
Local storm report, Apr 20, 7:25 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE,TN
725 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    LAWRENCEBURG              TN   .88 INCH HAIL
04/20/03   LAWRENCE

0655 PM    LAWRENCEBURG              TN   1.00 INCH HAIL
04/20/03   LAWRENCE                       REPORTED IN NORTHERN
                                          LAWRENCEBURG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 10:47 PM CDTSevere Thunderstorm WarningOHXVan Buren, White43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.